Flood, Ballard
- When
- January 7, 1:00 PM CST to January 29, 4:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Moderate to major flooding of the Ohio River occurred. States of emergency were declared in McCracken, Livingston, Union, and Henderson Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate to major flooding of the Ohio River occurred. States of emergency were declared in McCracken, Livingston, Union, and Henderson Counties. Floodfighting activities included the construction of temporary sandbag levees. Isolated evacuations of some lowland residents were conducted. In Henderson County, five families from the Spottsville area were evacuated, and the county rescue squad evacuated two residences. Isolated homes were surrounded by water and accessible only by boat. A trailer home was flooded in Henderson County. In Union County, 13 families were evacuated, including three on the Tradewater River in Sturgis. Several homes outside the Uniontown floodwall were accessible only by boat. In Crittenden County, the community of Tolu was threatened, and the ferry to Cave-In-Rock, Illinois was shut down due to extensive flooding of Kentucky Highway 91. In Livingston County, homes were threatened in Birdsville, and a few homes were surrounded by water in Ledbetter. The Livingston County Red Cross sheltered one family. In western McCracken County, six homes were threatened, and they were protected with sandbags. All along the Ohio River, dozens of roadways were closed, the largest of which was U.S. Highway 60 eastbound through Smithland, where a sandbag levee was built over one lane. In Henderson County, nearly 100 miles of roads were flooded, affecting about 1,200 households. A dozen roads in Crittenden County were closed or threatened by the flooding. In Livingston County, a total of 25 roads were closed. Portions of five roads in Ballard County were flooded, but no residences were affected there. Only a few roads were closed in McCracken County. In Daviess County, at least 22 county roads were flooded along the Ohio River and Panther Creek, a tributary of the Ohio. Most of the closed roads across the region were rural county and state roads. At the city of Paducah's floodwall, fourteen flood gates were closed, the first time since 1997 that any gates were closed. This Ohio River flood crest was lower than in March of 1997, when the last major flood occurred. The river crested at a height of 51.21 feet at Uniontown (Union County), compared to a crest of 53.84 feet in 1997. The crest at Smithland (Livingston County) was 47.20 feet, which compares to 51.40 feet in 1997. At Paducah, the crest of 47.90 feet was significantly lower than the crest of 51.79 feet in 1997. The dates of the crests were on the 16th or 17th at all sites. The monetary property damage estimate for this event is a guesstimate. The major flooding was partially the result of a record-setting snowstorm on December 22 that dumped from 14 to 22 inches across the Lower Ohio Valley. The snowpack, which contained liquid equivalents from 1 to 2 inches, melted rapidly by New Year's Day. A series of heavy rainfall events in early to mid January contributed to serious flooding. Average rainfall from 3 to 4 inches occurred from the 1st to the 5th. Another 1 to 2 inches fell between the 10th and 13th. Very cold conditions from the 15th to the 18th hampered flood-fighting activities. Low temperatures were around 10 degrees each day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 9:52 AM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 952 AM CST FRI JAN 7 2005 .UPDATE... AT MID MORNING...FREEZING LINE WAS FROM JUST EAST OF POPLAR BLUFF...TO JUST NORTH OF PADUCAH TO NEAR EVANSVILLE INDIANA. THE LEADING EDGE OF PRECIPITATION WAS CROSSING THE KENTUCKY / TENNESSEE...AND MISSOURI / ARKANSAS STATE LINES. CALLS TO FULTON COUNTY KY...FT. CAMPBELL KY AND CALLOWAY COUNTY KY...REVEALED ONLY RAIN WAS FALLING AT THESE LOCATIONS. THE PRECIPITATION ENCOUNTERING VERY DRY LOW LEVEL AIR...BUT WITH TIME IT WILL CONTINUE TO OVERCOME THIS HINDRANCE...AS LOW LEVEL WARM AND MOIST ADVECTION CONTINUES THIS MORNING AND EARLY AFTERNOON. UPDATED THE GRIDS AND ZONES TO REMOVE THE FREEZING RAIN POSSIBILITY...AS TEMPERATURES CONTINUE TO CREEP UP. THERE MAY BE A LITTLE SLEET AT ONSET. MAY EVEN BE A COUPLE OF MINUTES OF FLURRIES AT ONSET DUE TO DIABATIC PROCESSES. HOWEVER...OVERALL...THIS IS ESSENTIALLY A COLD RAIN EVENT. THE ZONES READ RAIN OR RAIN LIKELY TODAY...WITH POSSIBLY A BRIEF PERIOD OF SLEET AT ONSET FOR THIS MORNING OR EARLY AFTERNOON ONLY. GOING MAX TEMP FORECAST LOOKS GOOD. ONCE THE PRECIP STARTS...THAT WILL MUTE ANY RISE IN THE MERCURY. GENERALLY LOOKING AT 35 TO 40 AREA WIDE. .315 AM DISCUSSION... PRIMARY FORECAST CHALLENGE IS THE VERY NEAR TERM...AND WHETHER INCOMING PRECIPITATION THIS MORNING WILL FALL INTO SUB FREEZING BOUNDARY LAYER AND CREATE ICING PROBLEMS. THE GFS/UKMET MODELS PERHAPS HAVE THE BEST OVERALL HANDLE ON THE ONGOING RADAR MOSAIC AND MRH PROFILE...BUT THE ETA/META AND NGM ARE NOT TOO DISSIMILAR. HAND EXTRAPOLATION PUSHES NORTHERN EDGE OF RAIN SHIELD TO OUR SOUTHERN BORDER COUNTIES BY 13-14Z. CURRENT OBSERVATIONS ARE A LITTLE ABOVE MOS IN THE SOUTH...BUT SHOULD STILL BE AT OR JUST BELOW FREEZING AT 13-14Z. THEN THE PRECIPITATION RAPIDLY EXPANDS NORTHWARD THROUGH 18Z...WHEN TEMPERATURES JUST ABOUT EVERYWHERE WILL HAVE CLIMBED BACK ABOVE FREEZING. HAVE THEREFORE PICKED UP WHERE EVENING SHIFT LEFT OFF AND INCLUDED A BRIEF MENTION OF ZR--/IP- ON THE BEGINNING OF THIS MAINLY RAIN EVENT...RESTRICTING ITS MENTION TO EARLY THIS MORNING. EVEN WITH LIGHT ZR WE ANTICIPATE THERE SHOULD NOT BE WIDESPREAD HAZARDOUS CONDITIONS DUE TO GROUND TEMPS IN THE 50S AND THE SHORT-LIVED EXPECTATION...AND THE FACT THAT IT WILL BE IMMEDIATELY FOLLOWED BY A STEADY PERIOD OF RAIN. PLUS WE NOTE ALL MODELS KEEP 925 MB CONDENSATION PRESSURE DEFICITS ABOVE 20 MB OR EVEN 30 MB UNTIL 18Z...IMPLYING THE LIGHT AND WHAT SHOULD BE INSIGNIFICANT NATURE OF ANY POSSIBLE FREEZING PCPN THIS MORNING. AFTER THAT THE REMAINDER OF THE FORECAST REMAINS RELATIVELY UNCHANGED. THE RAIN SHIELD MOVES NORTH AND EAST WITH THE LOW AND IS EFFECTIVELY OUT OF THE AREA BY 09Z. AFTER A DRY WEEKEND...WE ARE STILL LOOKING AT A RATHER UNSETTLED/WET PATTERN SETTING UP FOR NEXT WORKWEEK. MOS TEMPS ARE STARTING TO LEVEL OUT WITH OUR FORECAST TEMPS AND SO WE ARE BASICALLY IN THE BALLPARK OF MODEL GUIDANCE THRU THE PACKAGE WITH MINOR TWEAKING PER THE USUAL. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 402 AM CST FRI JAN 7 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-081100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO... PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 402 AM CST FRI JAN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT RAIN MAY BEGIN AS A PERIOD OF LIGHT FREEZING RAIN OR SLEET IN SOME LOCALES WHERE TEMPERATURES ARE ABOVE FREEZING EARLY THIS MORNING. HOWEVER...ANY FREEZING PRECIPITATION THAT FALLS WILL BE LIGHT...AND WILL CHANGE TO ALL RAIN BY THIS AFTERNOON...WHEN TEMPERATURES CLIMB BACK ABOVE FREEZING. THEREFORE NO WIDESPREAD SIGNIFICANT ICING IS EXPECTED. RIVER FLOODING CONTINUES. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED FLOODING INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MANY AREA RIVERS WILL BE IN OR NEAR FLOOD. ADDITIONAL FORECASTED RAINFALL MAY FURTHER HEIGHTEN FLOOD CONCERNS. PLEASE REFER TO THE LATEST FLOOD WARNINGS...STATEMENTS...AND FORECASTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY REPORTS OF FREEZING PRECIPITATION THIS MORNING...AND ITS EFFECT ON AREA ROADWAYS...WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438566, 5438567, 5438568, 5438569, 5438570, 5438571, 5438572.